Those of you who have been following this blog since the beginning will already have heard about Rutgers Anthropologist Helen Fisher's theory that SSRI's are endangering people's ability to fall in love and stay in love. If you have, the title of the the article I just wrote for Psychology Today online will be familiar: Sex Love, and SSRIs, but this piece delves into the issue far more deeply than my previous posting.
I hope you'll take the time to read it. While no long term studies have yet confirmed Fisher's theory, there's enough evidence to warrant further inquiry. Everything we know about the biology of love seems to support the idea that serotonin reuptake inhibitors are capable of muting feelings of romance and connection, if not extinguish them altogether. I find the possibility that psychotropics are robbing some of us of the capacity for love truly troubling, and I'm surprised that Fisher's ideas haven't received more attention in the media.
Certainly, there are those among us who need SSRIs to stay afloat and I am in no way advocating that these people stop taking them. But I also believe these drugs are being widely over prescribed and those who don't require SSRIs to function should be cognizant of the risks.
This feels like nonsense. I think we can all agree that SSRIs should be precribed for patients with positive diagnoses of affective disorders (and maybe to some just-barely subsyndromal patients, at the discretion of a psychiatrist), and that no one should be taking an antidepressant just because they feel a little bad.
Given that, which is more likely to get in the way of a romantic relationship for a patient with a serious affective disorder: the disorder itself, or a typically mild "disconnection" side effect?
You're not alone in your opinion, but I heartily disagree. Obviously, people who are severely depressed have no better option at this juncture than to take antidepressents. That said, few care givers and psychologists are forthcoming about the side effects.
I know people who were prescribed antidepressants by GPs who knew next to nothing about their family history of depression, personal life circumstances, etc. They gave them the RX without informing them that SSRIs can disrupt sexual function, and cause weight gain among other side effects.
When these patients complained, their GPs were reluctant to work with them to find a routine or drug regimen that alleviated the problem, because finding the proper concoction for each person is a question of trial and error and can be a real time drain.
Now weight gain is one thing. Sexual dysfunction is something else--and something more serious, in my view--but if it's true that SSRIs dampen the love response in certain individuals this is a whole new can of worms. People need know that this is a possibility, so they don't internalize the problem, and feel empowered to ask their doctor for help.
Technically speaking Effexor (Venlafaxine), mentioned in the Psychology Today article, is not an SSRI. It is an SNRI(serotonin-Norepinepherine Reuptake Inhibitor) Although it may cause sexual dysfunction too.
One idea is that these antidepressants may "create 'abnormal brain states' that may coincidentally relieve symptoms." This could be almost a philosophical point of view that I think hard to measure or experiment. So this idea means that when you take an SSRI for a suffecient period, you would become almost someone else. You make different decisions, or may be become attracted to someone else, etc.. And by chance this abnormal state is not depressed, so your depression goes away. One could argue with that but it stil and interesting idea.
forget to put the link
After posting this, I paln to read the article, but to offer my experience on an SSRI now:
Shortly after going on an SSRI [Luvox] some years ago I fell "deeply" in love with someone for the first time in years. So, I guess it didn't inhibit me any, for what it's worth!
SSRI stands for 'Selective Serotonin Reuptake Inhibitor' and the group includes drugs such as Prozac (fluoxetine), Seroxat (paroxetine) and Zoloft (sertraline) which all increase the availability of the neurotransmitter serotonin in the synapse - the chemical junction between neurons.